Indiana, 2005Lightning Strikes in Indiana, July 21, 2005
July 21, 2005 · NWS IND · 6 events in 3 counties and zones
6 lightning, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $312,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 1:10 PM EST, 8 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 1:10 PM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EST THU JUL 21 2005
.DISCUSSION...FCST FOCUS ON EVOLUTION OF CONVECTION TONIGHT...THEN
ON TEMPS NEXT FEW DAYS. WILL ALLOW THE EXCESSIVE HEAT WARNING EXPIRE
THIS EVENING.
LOOKING AT CURRENT LOCATION OF REMNANT/ONGOING CONVECTION, IT
APPEARS THAT THE ETA HAS A BETTER GRASP OF ONGOING WX. GFS/NGM HAS
NO SIGNAL OF ONGOING CONVECTION ACROSS IL/MI. LATEST VISIBLE
SATELLITE SHOWS CUMULUS DEVELOPMENT NEAR DEVELOPING LOW ACROSS WEST
CENTRAL IL AT THIS TIME. THIS IN AXIS OF GREATEST INSTABILITY AND
EXPECT THIS AREA TO BE INITIATION POINT FOR CONVECTION THIS
AFTERNOON. IF THIS IS THE CASE, THEN THE ETA IS THE MODEL TO FOLLOW
FOR PRECIP CHCS TONIGHT.
TONIGHT...SHORTWAVE TROUGH NOW MOVING ACROSS MN/IA WILL ACT ON AN
EXTREMELY UNSTABLE ATMOSPHERE TO PRODUCE SEVERE THUNDERSTORMS THIS
EVENING/TONIGHT. 18Z ILX SOUNDING SHOWS SIG CAP STILL TO OVERCOME
HOWEVER TEMPS IN MID 90S AND APPROACHING VERTICAL MOTION SHOULD
OVERCOME THIS CAP BY LATE AFTERNOON. COMBINATION OF 25-30KT DEEP
LAYER SHEAR AND 3000-4000 CAPE WILL RESULT IN ORGANIZED SEVERE
STORMS WITH DAMAGING WINDS. ANOTHER CONCERN IS HEAVY RAINS, POSITION
OF 850MB THETA-E RIDGE WILL EXTEND NW-SE ACROSS THE REGION. 20-30KT
850MB LLJ WILL BE POSITIONED ACROSS THIS AXIS FORCING ADDITIONAL
CONVECTION UPSTREAM ACROSS IL THROUGH 06Z. WOULD NOT BE SURPRISED TO
SEE RE-DEVELOPMENT ACROSS IL UNTIL VEERING OF 850MB WINDS OCCUR
AFTER MIDNIGHT. THIS WILL LEAD TO HEAVY RAINS ACROSS THE CWA. IN
ADDITION, UPPER DIV WILL BE PRESENT IN RIGHT ENTRANCE REGION OF
UPPER JET STREAK ACROSS MI/OH.
ALL OF THE ABOVE SUGGESTS GOING WITH LIKELY PRECIP CHCS TONIGHT.
FRIDAY...ALL GUIDANCE SUGGESTS THAT WEAK LOW/COLD FRONT WILL SAG
SOUTH OF THE CWA. THIS WILL EVENTUALLY LEAD TO DRIER AIR (DEWPOINTS
IN THE 60S) MOVING IN LATER FRI/FRI NIGHT. 1000-850MB THICKNESSES
ALSO SUGGEST SLIGHTLY COOLER TEMPS AND WITH EXPECTED RAINS FEEL THAT
GUIDANCE BLEND IS ACCURATE WITH COOLER MAX TEMPS FRIDAY. DRIER AIR
WILL BE SLOW TO MOVE INTO SOUTHERN IN HOWEVER EXPECT COOLER TEMPS SO
HEAT INDICES SHOULD REMAIN BELOW 105 FRI.
SAT...WEAK SURFACE HIGH WILL SLIDE ACROSS THE REGION KEEPING DRIER
(DEWPOINTS IN THE 60S) IN THE AREA. GUIDANCE TEMPS ALL SUGGEST HIGHS
IN THE UPPER 80S/LOW 90S AND COMPARISON TO 850 TEMPS SUGGESTS THIS
LOOKS ACCURATE.
SUN-MON...INTENSE WAA WILL OCCUR FROM 850-500MB AS RIDGE AXIS
STRETCHES EAST ACROSS THE REGION. 850 TEMPS 24-26C SUNDAY SUGGEST
HIGHS IN THE MID 90S WITH SFC DEWPOINTS FORECAST TO RISE BACK INTO
THE LOWER 70S. THIS COULD SET THE STAGE FOR HEAT WARNING SUN AND OR
MON BUT WILL HAVE TO MONITOR AS GFS NOW SHOWS A COLD FRONT SAGGING
INTO THE STATE LATER SUN INTO MONDAY. IN ANY CASE, BOTH ECMWF AND
GFS SHOW STRONG LONGWAVE TROUGH ACROSS THE GRT LKS AND AN ASSOCIATED
COLD FRONT TO MOVE ACROSS THE REGION LATER TUES AND WEDS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CO
Hazardous weather outlook, Jul 21, 12:05 PM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1205 PM EST THU JUL 21 2005
INZ060>063-067>071-221100-
BROWN-DAVIESS-GREENE-JACKSON-KNOX-LAWRENCE-MARTIN-MONROE-SULLIVAN-
1205 PM EST THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY ACROSS SOUTHWEST CENTRAL
INDIANA. HIGH TEMPERATURES TODAY IN COMBINATION WITH HIGH HUMIDITY
WILL PRODUCE HEAT INDEX READINGS AROUND 105 THIS AFTERNOON.
PEOPLE SHOULD AVOID PROLONGED WORK IN THE SUN...DRINK PLENTY OF
LIQUIDS OR TRY AND STAY IN AN AIR CONDITIONED ENVIRONMENT. CHILDREN
AND THE ELDERLY ARE MORE SUSCEPTIBLE FROM HEAT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MAIN THREAT
FROM ANY OF THESE STORMS WILL BE LIGHTNING.
THERE IS A CHANCE FOR MORE THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT AS AN UPPER DISTURBANCE APPROACHES THE AREA FROM THE
PLAINS STATES. A VERY HUMID AIR MASS IS IN PLACE ACROSS CENTRAL
INDIANA AND THIS COMBINATION SHOULD RESULT IN THUNDERSTORMS. SOME OF
THESE STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS. HEAVY RAINFALL IS ALSO A POSSIBILITY WHICH COULD RESULT IN
FLASH FLOODING. LIGHTNING WILL ALSO BE A THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AND HUMID WEATHER IS FORECAST ON SATURDAY...SUNDAY AND MONDAY.
TEMPERATURES MAY REACH THE MIDDLE 90S. THIS COMBINED WITH DEW POINTS
IN THE LOWER 70S MAY PRODUCE HEAT INDEX READINGS AROUND 105 ON
SATURDAY...SUNDAY AND MONDAY AFTERNOONS.
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. IT
IS TOO EARLY TO DETERMINE IF ANY STORMS THAT DEVELOP WILL BE SEVERE.
AT THIS TIME LIGHTNING IS THE MAIN THREAT FROM THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.
INZ021-028>031-035>049-051>057-064-065-072-221100-
BARTHOLOMEW-BOONE-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-FOUNTAIN-
HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JENNINGS-JOHNSON-MADISON-
MARION-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1205 PM EST THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
HIGH TEMPERATURES IN THE LOWER 90S IN COMBINATION WITH HIGH HUMIDITY
WILL PRODUCE HEAT INDEX READINGS BETWEEN 100 AND 105 THIS AFTERNOON.
PEOPLE SHOULD AVOID PROLONGED WORK IN THE SUN...DRINK PLENTY OF
LIQUIDS OR TRY AND STAY IN AN AIR CONDITIONED ENVIRONMENT. CHILDREN
AND THE ELDERLY ARE MORE SUSCEPTIBLE FROM HEAT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MAIN THREAT
FROM ANY OF THESE STORMS WILL BE LIGHTNING.
THERE IS A CHANCE FOR MORE THUNDERSTORMS THIS EVENING AND OVERNIGHT
AS AN UPPER DISTURBANCE APPROACHES THE AREA FROM THE PLAINS STATES.
A VERY HUMID AIR MASS IS IN PLACE ACROSS CENTRAL INDIANA AND THIS
COMBINATION SHOULD RESULT IN THUNDERSTORMS. SOME OF THESE STORMS
COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. HEAVY
RAINFALL IS ALSO A POSSIBILITY WHICH COULD RESULT IN FLASH FLOODING.
LIGHTNING WILL ALSO BE A THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AND HUMID WEATHER IS FORECAST ON SATURDAY...SUNDAY AND MONDAY.
TEMPERATURES MAY REACH THE MIDDLE 90S. THIS COMBINED WITH DEW POINTS
IN THE LOWER 70S MAY PRODUCE HEAT INDEX READINGS AROUND 105 ON
SATURDAY...SUNDAY AND MONDAY AFTERNOONS.
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. IT
IS TOO EARLY TO DETERMINE IF ANY STORMS THAT DEVELOP WILL BE SEVERE.
AT THIS TIME LIGHTNING IS THE MAIN THREAT FROM THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT.
In the hours before
Special weather statement, Jul 21, 7:10 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EST THU JUL 21 2005
INZ060>063-067>071-220130-
BROWN-DAVIESS-GREENE-JACKSON-KNOX-LAWRENCE-MARTIN-MONROE-SULLIVAN-
710 PM EST THU JUL 21 2005
...EXCESSIVE HEAT WARNING FOR SOUTHERN INDIANA HAS EXPIRED...
HEAT INDEXES AS HIGH AS 110 OCCURRED OVER SOUTHERN INDIANA LATE
THIS AFTERNOON. TEMPERATURES WERE STARTING TO COOL THIS EVENING
AND HEAT INDEX VALUES WILL FALL INTO THE 90S OVER SOUTHERN
INDIANA EARLY THIS EVENING.
VERY HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TOMORROW. HEAT
INDEX VALUES OF UP TO 105 ARE POSSIBLE. SINCE THIS WILL BE
SLIGHTLY LESS THAN TODAY NO HEAT WARNINGS WILL BE ISSUED AT
THIS TIME.
SINCE THIS WILL BE A LONG LASTING EVENT...PERSONS SHOULD LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
JEH
Local storm report, Jul 21, 8:34 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EST THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 5 W NEW CASTLE 39.92N 85.46W
07/21/2005 HENRY IN EMERGENCY MNGR
NUMEROUS TREES DOWN NEAR STATE ROAD 234 AND 500 W. SOME
POWER LINES DOWN...BUT NO POWER OUTAGES REPORTED YET.
&&
JEHLocal storm report, Jul 21, 9:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 8 WNW FRANKFORT 40.33N 86.65W
07/21/2005 1.00 INCH CLINTON IN TRAINED SPOTTER
0917 PM HAIL FRANKFORT 40.28N 86.51W
07/21/2005 0.75 INCH CLINTON IN LAW ENFORCEMENT
&&
MSHARTRALocal storm report, Jul 21, 9:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EST THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 5 NE LEBANON 40.10N 86.41W
07/21/2005 0.75 INCH BOONE IN COUNTY OFFICIAL
REPORTED AT STATE ROAD 47 AND US421.
0930 PM TSTM WND GST 3 S THORNTOWN 40.09N 86.61W
07/21/2005 55 MPH BOONE IN AMATEUR RADIO
&&
MSHARTRALocal storm report, Jul 21, 9:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
951 PM EST THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TORNADO 1 W NORTH SALEM 39.86N 86.66W
07/21/2005 HENDRICKS IN COUNTY OFFICIAL
&&
MSHARTRALocal storm report, Jul 21, 9:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EST THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST BROWNSBURG 39.84N 86.39W
07/21/2005 59 MPH HENDRICKS IN AMATEUR RADIO
&&
JEHLightning, Johnson
- When
- July 21, 10:00 PM EST
- Where
- Johnson County, 2 mi S of Stones Crossing
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Lightning set a home ablaze. The damage amount is estimated.
Lightning, Hamilton
- When
- July 21, 10:00 PM EST
- Where
- Hamilton County, Noblesville
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Lightning sparked a small fire in the master bathroom of a home in Noblesville. Firefighters were able to contain the blaze to that area. The damage amount is estimated.
Lightning, Hamilton
- When
- July 21, 10:00 PM EST
- Where
- Hamilton County, Carmel
- Property damage
- $12,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Lightning sparked a fire which damaged a home. The damage amount is estimated.
Lightning, Hamilton
- When
- July 21, 10:30 PM EST
- Where
- Hamilton County, Fishers
- Property damage
- $190,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Lightning sparked a fire which severely damaged a home. The damage amount is estimated.
Lightning, Hancock
- When
- July 21, 11:00 PM EST
- Where
- Hancock County, Charlottesville
- Reported by
- NEWSPAPER
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Lightning caused a fire which destroyed a garage. Two vehicles were also destroyed. No damage amounts were available.
Lightning, Johnson
- When
- July 21, 11:30 PM EST
- Where
- Johnson County, 4 mi S of Bargersville
- Reported by
- NEWSPAPER
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Lightning set a home ablaze. No damage estimates were available.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Hail and Damaging Winds in Georgia, July 21, 2005$549,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
- Damaging Wind in North Carolina, July 21, 2005$250,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465002, 5465005, 5465006, 5465004, 5465003, 5465001.